71600members
375679posts
cancel
Showing results for 
Search instead for 
Did you mean: 

After effects of coming off Aromatase Inhibitors.

10 REPLIES 10
lola111
Member

Re: After effects of coming off Aromatase Inhibitors.

I haven't had your symptoms but I did try Tamoxifen after my treatment which was completed (rads) in December 2014. This is what I posted last May - i have now had one post op mamogram and three check ups and no sign of the cancer returning thus far (touch wood):

I had my WLE in September 2014 and my diagnosis was 10mm stage 1, low grade invasive, and oestrogen positive.  In December I had 3 weeks of radiotherapy and was offered oestrogen therapy - Tamoxifen as I have osteopenia (I am now 60 years old).  I took it for about 4 weeks and had some unpleasant side effects which perhaps I could have lived with but all my research and long term life prognosis (NHS Predict for example) made me doubt whether the side effects (mostly those you can't see and know about until it is too late, eg endometrial cancer) were worth the benefits.  The risk of the cancer returning where I had had rads was minimal, and the risk for my right breast were also minimal and only reduced by about half by the Tamoxifen.   I would still be alive in 5 or 10 years no matter what I did (apart from being run over by a bus or old age!)  When I told my Oncologist that I felt I had been robbed of my healthy drug free life she simply suggested that I throw the drugs out of the window.  "You will be monitored annually for 10 years and we will deal with it if it happens, but the risks are low."   She then quoted lots of research also referred to in earlier posts.  In conclusion I now wonder whether many of us who have had early breast cancer really need this medication - I think it's because of our natural desire to do everything we possibly can to prevent a re-occurrence - not matter what the cost.  But no matter what we all do we all still live in fear of it returning, Tamoxifen or not. At the moment there does not appear to be a 100% “get out of jail free card”.  Six months on from my rads I still feel tired at times and I am so glad I am not exacerbating it by taking any drugs.  I have improved my diet and that makes me feel like I am doing something positive and maintaining some kind of control - look at the recommendations on http://www.aicr.org/ which was recommended by the nutritionist on a Maggie Wallace anti-cancer/ post cancer nutrition course.  Despite these actions I still look forward to my first mammogram with trepidation! Good luck with your decision, there is a lot of information out there and not every oncologist you meet will have the same opinion which says something I think.....I hope this helps.

Rosemary
Member

Re: After effects of coming off Aromatase Inhibitors.

Folowing breast cancer surgey (Stage 1, Phase 1), I had radiation.  I was then prescribed Tamoxifen which had  many really awful side feffects (return of colitis, increased frequency of tachycardia).  I was then switched to Letrozole.  This also has some really hard to deal with side effects .  The tachycardia is the main side effect.  Last week I have 6 days out of seven with bouts of tachycardia.  This time the rapid heart beat bounced inand out of rapid heart beat backinto regular heart beat and then back again in to tachy.  I am finding this very difficult to deal with, along with my full time job.  I am trying to get another appointment with my oncologist.  Has anyone experienced this and does any body have some advice.?

Sal60
Member

Re: After effects of coming off Aromatase Inhibitors.

I don't think it's crazy; as I said in my post of 9/9/14 it's a balance of quality of life with recurrence risk.
My Oncologist used a predictor programme to show me the chance of me being cancer free in five & ten years WITHOUT aromatase Inhibitors and putting into the programme all the relevant factors concerning my cancer. In five years it's over 93%. I can live with that! I might die of something else first.
lola111
Member

Re: After effects of coming off Aromatase Inhibitors.

I started letrozole after my diagnosis of early breast cancer in late August. My consultant put me on it in early September. No obvious side effects until about a week after my wle/snb. The side effect was almost constant nausea and a kind of graunching/painful churning in my stomach, worse in the early hours of the morning and so I was not sleeping well. I stopped taking ibuprofen as I thought it had to be the culprit. The nausea continued.. I contacted my bcn who suggested stopping the letrozole and I will stay off it until I meet my oncologist. The cancer is gone (10mm and 7/8 oestrogen receptive). I will have 3 weeks of radiotherapy. I have osteopenia. I'd dearly like not to take letrozole or anything like it having avoided drugs all my life. Is that so crazy?
annsharp
Member

Re: After effects of coming off Aromatase Inhibitors.

I was so relieved to read that you came off medication because it made life impossible because I am seriously thinking of doing the same. I took exemestane for over 5 years following surgery and radiotherapy in 2008 and although i had quite a few problems initially I eventually coped o.k. with them and had been feeling very well. I had to really push hard to get an appointment with the oncologist who I saw in May this year and he then said I should start taking tamoxifen as research showed this to be beneficial. ( I had previously taken tamoxifen for 5 years from 1997 following DCIS in the other breast) I had a scare about a possible blood clot in my leg in August but the hospital decided it was not a clot. Then about 3 weeks ago I started feeling terrible, mainly anxious and panicky. I decided to stop the tamoxifen to see how I felt and now feel much much better. I have looked at the research about taking various medication for 10 years instead of 5 but none of it applies to tamoxifen after exemestane, And in any case it is still not a 100% guard against reoccurence, as you say. I am going away on holiday at the end of this week and am going to stay off the tamoxifen until I come back and make a decision then. So far I have only discussed it with my G.P. and his advice was to go back on the tamoxifen

poemsgalore
Member

Re: After effects of coming off Aromatase Inhibitors.

Don't really have much choice, my tumour was 100% Oestrogen positive and 70% Progesterone positive. I don't see these drugs as poisonous, but life saving. I'd stay on Anastrazole for the rest of my life if I could. Don't know if I've had any side effects re: joint/bone pain as I have Rheumatoid Arthritis which causes worse pain than anyone who doesn't have it can imagine. It also affects other organs too. AI's love them or hate them, are essential for some of us.

Sal60
Member

Re: After effects of coming off Aromatase Inhibitors.

No, I am post-menopausal so I took Letrozole and Anastrazole.

Sal60
Member

Re: After effects of coming off Aromatase Inhibitors.

Whether you take these drugs or not depends on how you balance quality of life with the possibility of recurrence of the cancer.

I talked with my Oncologist, the cancer was a low grade one and was very small but it had become invasive.

The tablets, however, made life as I know it impossible so it was no contest.

My cancer has gone it has been cut out and the surrounding tissue blasted with radiation (which can in itself cause cancer though we're told the risk is small).  Aromatase Inhibitors are just a preventative, a prophylactic, they're not a 100% guard against recurrence. They are Hormone Replacement Therapy in reverse, think about it; they age you.

They may be useful to some but not all and the drug companies want profits so the more people who take their drugs for longer periods the better for them. 

 

amd66
Member

Re: After effects of coming off Aromatase Inhibitors.

Is this after tamoxifen if you know you are post menopause.  Am just about to  have blood tests cis ive been on tamoxiren 2 years, an periods, 

what are the drugs called, 

thankyou

Atat
Member

Re: After effects of coming off Aromatase Inhibitors.

Gosh. I've been on Anastrozole for a few weeks. I've hot flushes each day. I'm alarmed to hear the medication described as poisonous, esp as I'll be taking it hopefully for 10 years. I just consider myself fortunate that this medication is available and suitable for the cancer I had.
Sal60
Member

After effects of coming off Aromatase Inhibitors.

Last Easter I stopped taking A.I.s after being on them for five months.  I tried both types but the side effects were so debilitating that my quality of life was seriously impaired.  I wasn't prepared to spend five years on the sofa. 

It took at least six weeks until I felt better but now I find that my skin has developed tiny blisters on my arms & legs which are slowly developing into large itchy patches which look like burns.

My GP says these are due to toxins coming out probably from insect bites (which is a possibility as I'm a gardener).  Another theory (mine) is that it could also be the toxins from the AIs coming out of my system.

Any other experiences like this?  Is there any documented evidence of the after effects of these poisonous drugs?